Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 618, NWS Jackson, MS

December 4, 2005Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 4, 2005, 12:16 AM CST for Bolivar County, Mississippi. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 4, 2005, 12:16 AM CST (06:16 UTC)
Expired
Dec 4, 2005, 12:30 AM CST
In force
14 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 169 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 12:26 AM CSTHAIL 0.75Shaw, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 3, 10:01 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 040616
SVRJAN
MSC011-040630-
/O.NEW.KJAN.SV.W.0618.051204T0616Z-051204T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1216 AM CST SUN DEC 4 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI
  THIS INCLUDES THE CITIES OF...SHAW...CLEVELAND

* UNTIL 1230 AM CST

* AT 1216 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF SHAW...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHAW BY 1225 AM CST
  8 MILES SOUTH OF BOYLE BY 1230 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

LAT...LON 3365 9091 3354 9096 3354 9076 3362 9077
      3362 9067 3382 9067

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 3, 10:20 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 3, 10:20 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1020 PM CST SAT DEC 3 2005

.DISCUSSION...
FORECAST UPDATED TO INCLUDE NEW TORNADO WATCH FOR THE NORTHERN HALF
THE CWFA THROUGH 11Z. AS HAS BEEN DISCUSSED...POTENTIAL FOR
DEVELOPING STORMS TO BECOME SURFACE BASED HAS HEIGHTENED SEVERE
WEATHER RISK ACROSS THE AREA. AT THIS TIME...CELLS OVER NORTHERN MS
HAVE FIRED AHEAD OF THE SFC BNDRY...WHILE CELLS OVER S ARK HAVE
FIRED ALONG/JUST BEHIND THE BNDRY. GIVEN SPEEDY EASTERLY MVMNT TO
THESE STORMS...IT IS DEFINATELY POSSIBLE THAT THESE CELLS WILL
BECOME SFC BASED. WITH RUC FORECAST 0-1KM SHEAR 35-40KTS TONIGHT...
THESE SUPERCELL THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
TORNADOES. HAVE INCREASED PROB HAZARDS AND WILL REISSUE HAZ WX
OUTLOOK SHORTLY.

ALL OTHER ITEMS OUT SHORTLY.

&&

.PREV DISCUSSION...
FIRST A WHAT WILL LIKELY BE A FEW UPDATES HAVE BEEN SENT.

LAKE WIND ADVISORY WAS ALLOWED TO EXPIRE AT 8PM. A FEW GUSTS TO
20MPH CAN BE EXPECTED FROM TIME TO TIME FOR THE REMAINDER OF
TONIGHT...BUT CONDITIONS SHOULD REMAIN BELOW ADVISORY CRITERIA.

MAIN ISSUE WERE CONTEMPLATING TONIGHT IS POTENTIAL FOR TSRA. 00Z
KJAN SOUNDING (AND SOUNDINGS FROM SHV...LCH AND LIX FOR THAT MATTER)
SHOWING A STRONG CAP AT 800MB. THIS CAP-A-SAURUS IS GIVING MUCH OF
THE WARM SECTOR OVER THE LOWER MISSISSIPPI RIVER VALLEY REGION A
CALCULATED CIN AROUND -300 J/KG. AS A RESULT...WE WILL BE RELYING ON
FORCING...PROVIDED BY A SFC COLD FRONT TO OUR NORTHWEST AND A SUBTLE
MID LEVEL DISTURBANCE EMBEDDED IN SOUTHWESTERLY FLOW ALOFT.

A LOW LEVEL THETA-E AXIS OF 330K WILL BE NEARLY COINCIDENT WITH THE
SFC FRONT TONIGHT. GIVEN OBSERVED LAPSE RATES OF 7.5C/KM...500MB
TEMPS AROUND -14C AND DEEP LAYER SHEAR AROUND 50-60KTS...ISOLATED
SEVERE STORMS WILL BE POSSIBLE...MAINLY IN AREAS ALONG THE HIGHWAY
82 CORRIDOR. WITH RELIANCE UPON THE SFC FRONT FOR INITIATION...
STORMS WILL LIKELY BE ELEVATED...WITH THE GREATEST RISK OF SEVERE
BEING LARGE HAIL. IF A COUPLE OF THE STORMS CAN GET ROOTED AT THE
SFC (I.E. GET AHEAD OF THE SFC COLD FRONT)...A RISK OF DAMAGING
WINDS AND MAYBE A TORNADO EXISTS. AGAIN...THE PRIMARY RISK WILL BE
LARGE HAIL...WITH CONDITIONAL AND SECONDARY RISK OF DAMAGING WINDS/A
TORNADO OR TWO. IT IS MOST LIKELY THAT CONVECTION WILL REMAIN
ELEVATED AND FOCUS ON MY NORTHERN ZONES.

WILL KEEP FORECAST UNCHANGED AT THIS TIME IN LIEU OF NEW DATA COMING
IN. ANOTHER UPDATE WILL LIKELY BE DONE BEFORE 10 PM.

&&

.AVIATION...
MVFR CIGS WILL GRADUALLY CONGEAL ACROSS THE AREA TONIGHT. CIGS WILL
INITIALLY HUG THE 3K LEVEL AND SLOWLY LOWER TO AROUND 2K OVERNIGHT.
ABOVE DISCUSSED CONVECTIVE FORECAST IS THE MAIN CONUNDRUM FOR THE
00Z TAF PACKAGE. HAVE CONTINUED TEMPO FOR +TSRA AT GWO AND GLH
AROUND THE 06Z TIME FRAME...WITH A MENTION OF TSRA IN JAN AND MEI
TOWARD SUNRISE SUNDAY. GENERALLY WENT WITH -SHRA FOR TOMORROW AS
PERIODS OF SHOWERS WILL DEVELOP OVER THE AREA. NO MAJOR RESTRICTIONS
ARE ANTICIPATED ATTM...HOWEVER MVFR CIGS AND OCCASIONAL MVFR VIS CAN
BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       58  59  44  47 /  33  84 100  57
MERIDIAN      58  63  47  48 /  32  82 100  73
VICKSBURG     56  58  41  48 /  47  80 100  35
HATTIESBURG   62  72  54  54 /  14  58  90  79
NATCHEZ       61  61  44  48 /  16  75  90  40
GREENVILLE    50  52  37  49 /  90  62  77  12
GREENWOOD     50  53  38  47 /  90  78 100  31

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

GAGAN
Hazardous weather outlook, Dec 3, 10:40 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1040 PM CST SAT DEC 03 2005

CORRECTED TO REMOVE NON PRECIPITATION HAZARD

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
050338-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1040 PM CST SAT DEC 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT GENERALLY
ALONG AND NORTH OF A LINE FROM RAYVILLE LOUISIANA TO MADISON AND
SHUQUALAK MISSISSIPPI. LARGE HAIL TO THE SIZE OF
GOLFBALLS...DAMAGING WINDS IN EXCESS OF 65 MPH AND A FEW
TORNADOES CAN BE EXPECTED.

A WARM...MOIST AIRMASS IS IN PLACE OVER THE LOWER MISSISSIPPI
RIVER VALLEY REGION. A COLD FRONT WILL STEADILY MOVE INTO THE
ARKLAMISS TONIGHT AND INITIATE SCATTERED SEVERE
THUNDERSTORMS...ESPECIALLY IN THE HIGHWAY 82 CORRIDOR. STRONG
WIND SHEAR (OR THE CHANGE IN WIND SPEED/DIRECTION WITH HEIGHT)
EXISTS FOR SUPERCELL THUNDERSTORMS. WITH COLD TEMPERATURES IN
PLACE IN THE MID LEVELS OF THE ATMOSPHERE...LARGE HAIL WILL OCCUR
WITH THIS ACTIVITY. IF THUNDERSTORMS CAN MOVE AHEAD OF THE
SURFACE COLD FRONT...DAMAGING WINDS AND ISOLATED TORNADOES WILL
BE POSSIBLE.

AT THIS TIME...IT APPEARS THAT STORMS THAT MOVE INTO AREAS ALONG
AND NORTH OF A LINE FROM RAYVILLE LOUISIANA TO MADISON AND
SHUQUALAK MISSISSIPPI HAVE THE POTENTIAL TO BECOME SURFACE
BASED...POSING THE MOST SIGNIFICANT RISK FOR SEVERE WEATHER.

THUNDERSTORMS WILL TEND TO WEAKEN TOWARD SUNRISE AND THE SURFACE
COLD FRONT WILL SETTLE ACROSS CENTRAL MISSISSIPPI.

...FLOODING...
LOCAL DOWNPOURS OF ONE TO TWO INCHES OVER A 6 HOUR PERIOD COULD
RESULT IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS
LATE TONIGHT AND EARLY SUNDAY ACROSS THE HIGHWAY 82 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY NIGHT...
THE FRONT WILL STALL ACROSS CENTRAL MISSISSIPPI AND WAIT FOR
ANOTHER DISTURBANCE TO PUSH IT SOUTHWARD SUNDAY NIGHT.	THE RISK
FOR HEAVY RAIN WILL ENTER THE PICTURE WHEREVER THE BOUNDARY
STALLS. RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE AT SOME
LOCATIONS HOWEVER MOST AREAS WILL STAY IN THE 1 TO 2 INCH
RANGE...MAINLY FROM THE STARKVILLE TO JACKSON TO VICKSBURG AREAS.

WIND SHEAR AND INSTABILITY ARE NOT FORECAST TO BE QUITE AS
FAVORABLE FOR SEVERE WEATHER WITH THIS SECOND SYSTEM...BUT THESE
PARAMETERS SHOULD BE ADEQUATE FOR AN ISOLATED SEVERE STORM OVER
SOUTHEAST MISSISSIPPI...GENERALLY SOUTH OF A MERIDIAN TO NATCHEZ
LINE LATE SUNDAY AFTERNOON AND EVENING.  AT THIS TIME...IT LOOKS
LIKE THE MAIN RISK WOULD BE FOR LARGE HAIL AND POSSIBLY DAMAGING
WIND GUSTS.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT FOR AREAS ALONG AND NORTH OF
A LINE FROM MOREHOUSE PARISH IN LOUISIANA...TO MADISON AND
NOXUBEE COUNTIES IN MISSISSIPPI TONIGHT. OTHERWISE...ACTIVATION
IS NOT EXPECTED FROM MONDAY THROUGH FRIDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Dec 3, 11:57 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1157 PM CST SAT DEC 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     HAIL             DERMOTT                 33.53N 91.44W
12/03/2005  0.25 INCH        CHICOT             AR   EMERGENCY MNGR

            PEA SIZE HAIL IN THE CITY.

&&

BYRD
Local storm report, Dec 4, 12:03 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1203 AM CST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             BENOIT                  33.65N 91.01W
12/04/2005  1.00 INCH        BOLIVAR            MS   EMERGENCY MNGR

            HIGH WINDS ALSO REPORTED AT THIS LOCATION.

&&

GERARD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 11:21 PM CSTSevere Thunderstorm WarningJANBolivar54 min
Dec 3, 11:41 PM CSTSevere Thunderstorm WarningJANWashington64 min
Dec 3, 11:54 PM CSTSevere Thunderstorm WarningJANSunflower66 min
Dec 4, 12:51 AM CSTSevere Thunderstorm WarningJANLeflore24 min
Dec 4, 1:07 AM CSTSevere Thunderstorm WarningJANCarroll30 min
Dec 4, 10:52 AM CSTSevere Thunderstorm WarningJANWashington38 min
Dec 4, 11:18 AM CSTSevere Thunderstorm WarningJANAdams57 min
Dec 4, 11:34 AM CSTSevere Thunderstorm WarningJANSunflower, Washington33 min
Dec 4, 12:14 PM CSTSevere Thunderstorm WarningJANFranklin46 min
Dec 4, 12:49 PM CSTSevere Thunderstorm WarningJANLowndes19 min
Dec 4, 1:04 PM CSTSevere Thunderstorm WarningJANBolivar, Washington26 min
Dec 4, 1:17 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower28 min
Dec 4, 1:31 PM CSTSevere Thunderstorm WarningJANCopiah, Lincoln29 min
Dec 4, 1:34 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower26 min
Dec 4, 2:04 PM CSTSevere Thunderstorm WarningJANCopiah, Lawrence, Lincoln, Simpson26 min
Dec 4, 2:19 PM CSTSevere Thunderstorm WarningJANLauderdale, Newton48 min
Dec 4, 2:30 PM CSTSevere Thunderstorm WarningJANIssaquena, Warren30 min
Dec 4, 2:34 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence26 min
Dec 4, 2:35 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower25 min
Dec 4, 3:00 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis30 min
Dec 4, 3:01 PM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey34 min
Dec 4, 3:30 PM CSTSevere Thunderstorm WarningJANWinston45 min
Dec 4, 3:30 PM CSTSevere Thunderstorm WarningJANCovington, Jasper, Jefferson Davis, Jones, Smith45 min
Dec 4, 3:42 PM CSTSevere Thunderstorm WarningJANAttala, Leake, Madison48 min
Dec 4, 4:03 PM CSTSevere Thunderstorm WarningJANKemper12 min
Dec 4, 4:08 PM CSTSevere Thunderstorm WarningJANLamar, Marion37 min
Dec 4, 4:17 PM CSTSevere Thunderstorm WarningJANCovington, Jones28 min
Dec 4, 4:44 PM CSTSevere Thunderstorm WarningJANNoxubee16 min
Dec 4, 4:50 PM CSTSevere Thunderstorm WarningJANLamar, Marion25 min
Dec 4, 5:52 PM CSTSevere Thunderstorm WarningJANForrest, Lamar, Marion53 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.